Texas, 2008

High Wind in Texas, January 24, 2008

January 24, 2008 · NWS MAF · 1 event in 1 county or zone

Sustained northeast winds channeling through Guadalupe Pass reached high wind thresholds during the morning hours of January 24.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Sustained northeast winds channeling through Guadalupe Pass reached high wind thresholds during the morning hours of January 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 23, 10:29 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 23, 10:29 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 PM CST WED JAN 23 2008

.AVIATION...
A COLD FRONT STRETCHED FROM NEAR A CARLSBAD TO WINK TO BIG LAKE LINE
AT 0530Z/24.  THE FRONT WILL CONTINUE TO PUSH RAPIDLY SOUTH WITH
NORTHEAST WINDS OF 10 TO 20 MPH EXPECTED BEHIND IT.  EXPECTING SOME
MVFR CEILINGS TO DEVELOP LATE TONIGHT WITH STRONG COOLING TAKING
PLACE.  WILL CARRY A PROBABILITY FOR MIXED PRECIPITATION DURING THE
15-21Z TIME FRAME MOST TAF SITES TODAY AS A DISTURBANCE MOVES OVER
THE AREA IN THE SOUTHWEST FLOW ALOFT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM 2 PM THURSDAY TO 5 AM MST FRIDAY FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
     THURSDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...WINTER STORM WATCH FROM 3 PM THURSDAY TO 6 AM CST FRIDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...WARD...WINKLER.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
     THURSDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

67
Hazardous weather outlook, Jan 23, 1:47 PM MST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CST WED JAN 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
247 PM CST WED JAN 23 2008 /147 PM MST WED JAN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS EXPECTED TO
DEVELOP ACROSS THE GUADALUPE MOUNTAINS LATE TONIGHT THROUGH EARLY
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW...WHICH WILL OCCASIONALLY MIX WITH SLEET OR FREEZING
RAIN IN THE LOWER ELEVATIONS...WILL CONTINUE ACROSS THE GUADALUPE
MOUNTAINS THROUGH THURSDAY AFTERNOON. TOTAL SNOW ACCUMULATIONS OF
2 TO 4 INCHES WILL BE POSSIBLE ABOVE 6500 FEET...WHILE UP TO AN
INCH OF SLEET OR SNOW ACCUMULATION WILL BE POSSIBLE BELOW 6500
FEET.

WINTRY PRECIPITATION WILL SPREAD EASTWARD ACROSS THE SOUTHEASTERN
NEW MEXICO PLAINS AND THE PERMIAN BASIN THURSDAY NIGHT. IT NOW
APPEARS PRECIPITATION WILL MOSTLY BE IN THE FORM OF FREEZING RAIN
ACROSS THESE LOCATIONS THURSDAY NIGHT INTO FRIDAY MORNING...
ALTHOUGH AN OCCASIONAL MIX OF SLEET OR SNOW IS POSSIBLE. ICE
ACCUMULATIONS WILL BE POSSIBLE OVER THE PERMIAN BASIN AND FAR
SOUTHEAST NEW MEXICO PLAINS BY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS ACROSS THE GUADALUPE
MOUNTAINS...THE FAR SOUTHEASTERN NEW MEXICO PLAINS AND THE PERMIAN
BASIN SHOULD BE PREPARED FOR A POTENTIAL WINTER STORM THURSDAY
INTO FRIDAY. SPOTTER NETWORKS ARE ENCOURAGED TO RELAY IMPACTS AND
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 24, 1:50 AM MST to 10:15 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

Sustained northeast winds of 40-45 mph persisted through Guadalupe Pass for a good portion of the morning hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79054.